Chapter 8 Steroid Withdrawal Support Doctor in Beverly Hills - 3
The below is also Dr. Rapaport’s paper continued from the previous chapter.
----- Excerpt -----
We recently reported on 100 patients with a chronic eyelid dermatitis that did not resolve until all topical and systemic corticosteroids had been discontinued. All of these patients had been treated with long-term topical corticosteroids, usually with escalating dosage and frequency of application. In the majority of patients, the initial symptom of pruritus commonly evolved into a characteristic, severe burning sensation. In many cases, systemic corticosteroids had also been administered to relieve the severe erythema and burning, but this only exacerbated the condition. In our opinion the continuing dermatitis resulted from “steroid addiction.” Unfortunately, the time required for corticosteroid withdrawal mirrored the time over which they had originally been applied, and was often protracted.
----- End of excerpt -----
I have also seen several cases of intractable eyelid dermatitis that developed into burning sensation. In these cases, it is common for dermatologists to implement a patch test using the topical steroid and its components having been applied so far, eye-drops, manicure and other suspected substances. If the results are negative, I suggest them to stop steroid use. I have seen patients who recovered after going through the rebound.
I once called a doctor who had previously treated my patient to ask for the name of a topical steroid he had administered, because my patient knew only the duration and dosage and did not know the potency and the name of the topical drug.
Doctor: “I usually prescribe a less potent steroid to be applied around the eye. Addiction or rebound you are mentioning is caused by prolonged application of a strong class steroids, isn’t it?”
Me: “Not always so for individuals with atopic disposition. They are more likely to be addictive than people without atopic disposition. There is a paper proving this.”
Doctor: “Atopy? I don’t think she has atopic dermatitis, as eczema is seen only around eyes. Do you diagnose her as having atopy?”
Me: “No, I’m talking about the possibility of atopic disposition. Though eruption has not developed, IgE measurements are high, and ….”
Doctor: “Do you diagnose atopy just by high IgE measurements? I have no intention of cooperating with you for your research, social activities or whatever. “(He hanged up.)”
I just asked for information needed for the treatment of a patient who happened to come to consult me, not for research or social activities at all.
In this case, I repeatedly called and asked, and the doctor finally consented to present the information directly to the patient. Then I asked the patient to visit this doctor.
I’d like to stress that steroid addiction may take place even when the treatment complies with the guideline of Japanese Dermatological Association. It can’t be avoided as long as many clinical professors involved in the guideline preparation have not seen steroid addicted patients or helped them withdraw from addiction. The guideline is written under the premise that “steroid addiction never exists” and is not written for the purpose of evading addiction.
Sorry for annoying the readers with complaints. But I had a hard time in the 1990s when I was engaged in the treatment for topical steroid withdrawal.
I believed other doctors would some day sympathize with me in my view if I continue treating steroid addicted patients to withdraw them from the addiction and presenting the consequence at occasions such as medical conferences. Then the recognition of dermatological treatment or topical steroid would change, and the JDA guideline would be revised, which would make me feel better.
But I could not wait for such a day to come. I fell into depression and came to be unable to believe other dermatologists. I was treating steroid addicted patients and other dermatologists kept operating by prescribing steroids in incorrect proportions. Despite this, I was dealt with like a maverick as the above-mentioned doctor did.
After many continued sleepless nights, I got physically and mentally ill and decided to resign.
If I had made a mistake due to fatigue, I might have ruined the appraisal not only for myself but also for “topical steroid withdrawal.” Such a thing had to be avoided by any and all means.
Some may think that my private reason for stepping back from the treatment for topical steroid withdrawal has no relation with the subject of this book. But I believed my experience would reveal various social problems associated with the steroid withdrawal.
When I wondered what to do after resigning from the national hospital, I could not think of opening the dermatology clinic to resume treatment for patients with atopic dermatitis or steroid addiction, which was the main cause of my depression. I needed to stay away.
I’m writing this book based on my past experience now that I’ve recovered enough. Steroid addiction is the problem I once challenged and I’d like to solve in some way or other. There are doctors, though not so many, who are still addressing the treatment for topical steroid withdrawal. I’d like to assist them with what I can.
Some may say, “Why don’t you open your own clinic if you want to be helpful?” Considering the present environment, it’s too early for me, who got ill from fatigue, to go back to the front line. I’ll develop depression again unless the JDA guideline specifies the addiction risk caused by topical steroid application and steroid withdrawal as one of the options for diagonosis.
It’s paradoxical but I can keep my pride by not opening a general dermatology clinic.
If I open the general dermatology clinic that gives only health insurance treatment, I will have to handle as many patients as possible to make profits and may not be able to explain fully about steroid addiction. I won’t be able to provide attentive care to patients who desire to achieve steroid withdrawal as I used to when I was employed by the national hospital. Besides I won’t be able to hospitalize patients when they contracted infectious diseases or developed sepsis. I should not open the dermatology clinic under such circumstances was the conclusion that I made six years ago
It may sound provocative but I dare to suggest dermatologists quit their job and find another one as I did if they insist it is difficult to provide steroid addicted patients with appropriate care under the present health insurance treatment system. I think it necessary to remove dermatologists who just continue to prescribe steroids without explaining the risk of addiction or giving as much proper care for addicts as possible.
I’m not trying to pick a fight with someone. I whole-heartedy believe this. Is there a social meaning in handling as many patients as possible everyday while looking away from the problem of steroid addiction? Can we think it’s worth doing this as a doctor?
It was the right choice for me to have shifted to cosmetic surgery, which has no hypocrisy or taboo. Patients will get treatment at their own expenses and make a payment if they evaluate and are satisfied with the results. As a doctor and a professional, I feel I’m doing something worthwhile every day.